Alert archive / Virginia / Flash Flood Warnings in 2005
Flash Flood Warning 48, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Aug 8, 2005, 11:47 PM EDT for Prince William County, City of Manassas, City of Manassas Park, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2005, 11:47 PM EDT (03:47 UTC)
- Expired
- Aug 9, 2005, 2:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties City of Manassas, VA, City of Manassas Park, VA, Prince William County, VA
The radar
The Sterling radar (KLWX), 26 km from the middle of the area, began a volume at 03:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 10:07 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Aug 8, 10:07 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1007 PM EDT MON AUG 8 2005 .SHORT TERM... PLENTY OF SHRA/TSRA ON KLWX-88D ATTM...MOSTLY ACRS ERN CWFA. MESOSCALE FEATURES DRIVING PCPN...AND HAS BEEN COMING IN CYCLES AS VARIOUS PIECES OF S/WV ENERGY OR SFC BNDRYS TRIGGER STORMS. RECENT TRENDS SUGGEST WKNG...BUT WUDNT COUNT OUT ADDTL STORMS OVNGT. 00Z IAD RAOB IS THAT OF AN UNSTBL AMS...W/ 2000 J/KG CAPE. A LTL CIN PRESENT TOO...BUT CLIMOTOLOGICALLY...STORMS SHUD BE ELEVATED ANYWAY. AS THE MESOSCALE CNTRLLG STORM INITIALTION...IT WUD FLLW THAT THE RUC HAS BEEN DOING BEST JOB AT PUTTING QPF IN THE RIGHT SPOT. IT IS THE ONLY GDNC THAT HAS PCPN OVR METRO DC-BALT ATTM. ANOTHER WV PROGGED TO FLLW PREDAWN. SO...NEEDED TO RE-DRAW POPS TO PLACE LIKELYS WHERE ITS ACTUALLY RAINING. WL FLLW W/ LIKELY POPS INVOF CHO FOR THE NEXT WAVE...SPREADING OUT TO 40S/50S ELSW. THIS EVNGS RAFL SHUD LEAD TO PATCHY FOG AS WELL...SO HV KEPT MNTN OF THAT IN GRIDS. ALSO NEEDED TO TWEAK MIN-T AS ERLR RAFL HAS KNOCKED TEMPS BLO FCST VALUES. AM RUNNING LATE...WL GET UPDTD PRODUCTS OUT ASAP. && .AVIATION...HARD TO FIND DISCRETE FEATURES TO PIN DWN. BTTM LINE THO...CONDS /BOTH VSBY AND CIGS/ WL DETERIORATE OVNGT IN SHRA AND BR. MRNG NOT LOOKING TOO GREAT...W/ MVFR VSBYS AND CIGS. ADDTL TSRA LIKELY TMRW AFTN...AND RISK SUFFICIENT TO PLACE AS PREDOMINATE. && .PREV DISCUSSION... WATER VAPOR LOOP SHOWS A SHEAR AXIS FROM THE EASTERN GREAT LAKES SOUTHWEST INTO THE PLAINS. A WEAK UPPER LOW WAS BEING DISSOLVED ACROSS THE SOUTHEAST CONUS...WITH WAVELETS MOVING DOWNSTREAM NORTHEAST INTO THE MID ATLANTIC. ACARS 400-250MB WIND OBSERVATIONS REVEAL CONFLUENCE ZONE OF 50KT FLOW PARALLELING THE AFOREMENTIONED SHEAR AXIS. 11Z SURFACE MESOANALYSIS PLACES A STATIONARY BOUNDARY FROM THE MIDDLE DELMARVA WEST SOUTHWEST INTO SOUTHWEST VIRGINIA AND THE TENNESSEE VALLEY. A SURFACE REFLECTION OF THE 925-850MB BOUNDARY WAS NOTED FROM NEW ENGLAND SOUTHWEST INTO THE OHIO VALLEY. AN INVERTED TROUGH WAS PLACED ACROSS THE SOUTHEAST CONUS. SHOWERS HAVE DECREASED A BIT IN COVERAGE ACROSS THE NORTHWEST ZONES AS THE FIRST SHORTWAVE HAS PASSED WELL NORTHEAST THROUGH PENNSYLVANIA. GPS SATELLITE PRECIPITABLE WATER ESTIMATES REVEAL A BIT A DRYING ACROSS THE APPALACHIANS BEHIND THE WAVE. OTHER STORMS ARE INITIATING IN THE VICINITY OF THE FRONTAL BOUNDARY FROM THE METRO AREA SOUTHWEST TO NEAR HARRISONBURG VIRGINIA. EXPECTING DEEP LAYER MOISTURE TO BECOME BETTER ESTABLISHED AS SUBSIDENCE BEHIND THE AFOREMENTIONED WAVE MOVES NORTH OF THE REGION OVERNIGHT. THIS SHOULD ALLOW THE REMAINING PORTION OF THE DECAYED UPPER LOW ACROSS THE TENNESSEE VALLEY TO FORCE ANOTHER CLUSTER OF SHOWERS AND THUNDERSTORMS. FOLLOWED THE PLACEMENT BY THE BETTER RESOLUTION NAM MODEL...WHICH SUGGESTS THIS NEXT SLUG OF PRECIPITATION SHOULD BE ARRIVING FOR THE START OF THE MORNING COMMUTE. BELIEVE THE NAM IS TOO AGGRESSIVE WITH QPF (YIELDING NEARLY 3 AT KCHO BY TUESDAY EVENING). HOWEVER...GIVEN THE EXPECTED DEEP LAYER MOISTURE AND FORCING...SOME AREAS COULD SEE A HEAVY RAIN. FFG OF 3 FOR 1 HOUR PRECLUDES A FLOOD WATCH AS ANY PROBLEMS LATE TONIGHT AND TUESDAY SHOULD BE LOCALIZED. DECIDED AGAINST A SPECIAL WEATHER STATEMENT SINCE THE UPSTREAM RADARS HAVE YET TO DISPLAY TOO MUCH IN THE WAY OF COVERAGE. AMPLE AMOUNT OF CLOUDS SHOULD YIELD LOW TEMPERATURES IN THE 70S SAVE THE HIGHER TERRAIN. WINDS WILL BE LIGHT AND VARIABLE...EXCEPT LIGHT SOUTHERLY SOUTH OF THE BOUNDARY ACROSS OUR SOUTHERN ZONES. SHOULD THE ATMOSPHERE RADIATE ENOUGH FOR LOW STRATUS FORMATION...EXPECT TO SPEND MUCH OF THE DAY TRYING TO MIX OUT. THE WAVE IS EXPECTED TO BE LOCATED ACROSS THE CENTRAL FORECAST AREA BY MID MORNING...WHICH WOULD SUPPORT THE BEST COVERAGE OF RAIN ACROSS THE NORTHEAST ZONES THROUGH THE AFTERNOON. CLOUD/PRECIPITATION COVERAGE IS EXPECTED TO KEEP HIGH TEMPERATURES FROM GETTING MUCH ABOVE 80 DEGREES. AVIATION...SCATTERED SHOWER AND THUNDERSTORMS MAINLY WEST OF THE BLUE RIDGE CLOSER TO THE UPPER LEVEL SHEAR AXIS...AND ALONG THE FRONTAL BOUNDARY NEAR BWI-DCA-CHO. AREAS MAY RADIATE ENOUGH OVERNIGHT TO SATURATE LOW LEVELS AND ALLOW STRATUS ALONG WITH PATCHY FOG. WILL ALSO BE WATCHING FOR ANOTHER SLUG OF PRECIPITATION APPROACHING FROM THE CAROLINAS LATE TONIGHT. LOWER CEILINGS SHOULD EXTEND INTO THE AFTERNOON GIVEN THE AMOUNT OF PRECIPITATION AND DEPTH OF CLOUDS EXPECTED ACROSS THE REGION. MARINE...LIGHT SOUTHERLY FLOW THROUGH TONIGHT. WATER LEVELS ARE CURRENTLY SLIGHTLY ABOVE PREDICTED VALUES. LONG TERM... STARTING PERIOD WITH RIDGING OVER THE WESTERN STATES AND WESTERN ATLANTIC...WITH TROUGHING IN BETWEEN OVER MIDWEST STATES. BROAD SURFACE LOW PRESSURE OVER THE SOUTHEAST STATES EXTENDS NORTHWARD ALONG THE EAST COAST. ETA...GFS...UKMET...AND ECMWF MODELS SHOW UPPER LEVEL TROUGH SWINGING THROUGH THE REGION LATE TUE INTO EARLY WED. HOWEVER...THE INTENSITY OF THE TROUGH DIFFERS AMONG THE MODELS. ETA IS SOMEWHAT IMPRESSIVE WITH UPPER LEVEL TROUGH AND ASSOCIATED SFC LOW PRESSURE DEVELOPING ALONG MID ATLANTIC COAST. GFS MORE SUBTLE WITH THE UPPER LEVEL AND SFC FEATURES. LARGE AREA OF RAIN AND TSTMS TO MOVE NORTH ALONG EAST COAST A BIT EXAGGERATED WITH ETA AS UPPER LEVEL FEATURE MAY BE MORE PROGRESSIVE AND NOT AS DEEP. WILL GO WITH A BLEND OF THE GFS AND ETA. RAISING POPS TO LIKELY FOR LATE TUE NIGHT AND EARLY WED AS ALL MODELS ARE INCREASING THREAT OF RAIN. MAX AND MIN TEMPS ALSO LOWERED TO LOWER 80S IN THE EAST AND UPPER 70S IN THE WEST ON WED AS CLOUDS SHOULD REMAIN ENTRENCHED ACROSS THE AREA. AREA OF LOW PRESSURE EXITS THE REGION LATE WED AND EARLY THU AS UPPER LEVEL WAVE DAMPENS TO THE NORTHEAST AND ASSOCIATED HEIGHT RISES SLOWLY PROGRESS NORTHWARD ACROSS THE AREA. WILL GRADUALLY LOWER POPS WED AND WED NIGHT WITH THIS TREND. LARGE BERMUDA HIGH EXPECTED TO SLOWLY RETROGRADE INTO EASTERN U.S BEGINNING FRIDAY. GFS...UKMET...AND ECMWF SHOWING 590-595DM HEIGHTS AT 500MB OVER SE VA MONDAY. THIS WILL HELP RETURN TEMPS TO ABOVE AVERAGE LEVELS BY THE WEEKEND. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && UPDATED SHORT TERM/AVIATION...HTS PREV DISCUSSION... ROGOWSKI/GUYER
Hazardous weather outlook, Aug 8, 9:48 AM EDT, 13 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 948 AM EDT MON AUG 8 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-091000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 948 AM EDT MON AUG 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS TODAY HAVE THE POTENTIAL TO PRODUCE TORRENTIAL RAINFALL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. ROGOWSKI
In the hours before
Local storm report, Aug 8, 10:05 PM EDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1005 PM EDT MON AUG 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND DMG WEST FRIENDSHIP 39.30N 76.95W
08/08/2005 HOWARD MD EMERGENCY MNGR
TREES DOWN
0700 PM TSTM WND DMG COLUMBIA 39.20N 76.86W
08/08/2005 HOWARD MD EMERGENCY MNGR
TREES DOWN
&&
ROSAThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:35 PM EDT | Special Marine Warning | LWX | 85 min | |
| Aug 9, 10:30 AM EDT | Flash Flood Warning | LWX | Saint Mary's | 4 hr |
Nearby
Flash Flood Warnings in Virginia, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.